Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 4, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 30, 1998, 12:25 PM CST for Atchison County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 30, 1998, 12:25 PM CST (18:25 UTC)
- Expired
- Mar 30, 1998, 12:55 PM CST
- In force
- 30 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Atchison County, KS
The radar
The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 12:50 PM CST | Hail 1 | Muscotah, KS | The Atchsion County Sheriff's office reported one inch diameter hail during a severe thunderstorm 3 miles southeast of Muscotah. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
984
WUUS1 KMCI 301828 RRA
SVRMCI
KSC005-301855-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
1225 PM CST MON MAR 30 1998
* SEVERE THUNDERSTORM WARNING FOR
ATCHISON COUNTY IN KANSAS
* UNTIL 1255 PM CST
* SOME LOCATIONS AFFECTED
OVER ARRINGTON AT 1240 PM CST
3 MILES EAST OF MUSCOTAH AT 1245 PM CST
3 MILES WEST OF HURON AT 1250 PM CST
* AT 1225 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF ARRINGTON...MOVING
NORTHEAST AT 80 MILES PER HOUR.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO 1 INCH IN
DIAMETER.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE.
LAT...LON 3965 9519 3942 9521 3942 9556 3965 9555What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:18 AM CST, 9 hours 7 minutes earlier.
Area forecast discussion, Mar 30, 3:18 AM CST, 9 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 318 AM CST MON MAR 30 1998 MAIN CONCERNS THIS FCST PKG WILL BE SVR WX PTNL AND LCL FLOODING PROBLEMS. POS TILT UPR TROF GRADLY MOVG E OUT OF SRN RCKYS TDY. STG TSTMS CURRENTLY OCRG ALG CDFNT FM NE IA THRU NW CRNR MO AND THEN INTO CNTRL KS. CDFNT IS A BIT AHD OF MODELS BUT EXPC IT TO STALL ACRS NW MO WAITING FOR SFC LOW MODELS LIFT NE OUT OF WRN OK THIS MRNG. IMPRESSIVE WIND MAX OF 140-150KT AT H3 EXPCD TO ROUND BASE OF SWRN US UPR TROF WHILE AT THE SAME TIME H8 JET STRENGTHENS TO 50KT INTO CNTRL MO THIS AFTN. WILL ISSUE WIND ADV FOR ERN PTN OF CWA. PER COORD WITH STL ADV WILL BUTT UP TO THEIR WIND ADV AREA. ALTHO INSTBY NOT PARTICULARLY STG...WIND FIELDS ARE IMPRESSIVE. AS KS CDFNT MOVS E AND INTERACTS WITH INCRG WIND FIELDS SVR THREAT WILL INCR. ATTM WILL MENTION SVR IN ERN SECTIONS OF CWA. THIS FITS IN WELL WITH SPC MDT RISK. QPF ALSO LOOKS GD WITH 1-2 INCH AMTS IN SAME AREA AS MDT SVR THREAT AND WIND ADV. CELLS TRAINING OVR NW MO LIKELY RESULTING IN LOCALIZED FLOODING. EXPC CURRENT ACTVTY TO WKN THIS MRNG. STLT IMAGERY SHOWS TOPS WRMG AND UPSTRM CNVTN OVR CNTRL KS IS NO LONGER REGENERATING. CNTRL KS CNVTN MOVG ENE. DRY SLOT PROGD INTO WRN MO TNGT AND COULD SEE CLDS CLR OUT FOR AHWILE. WRAP ARND CLDNS BHND DEEP SFC LOW SHOULD MOVE BACK INTO CWA TMRW. STTEP LAPSE RATES AND ANY BREAKS IN CLDS COULD LEAD TO SOME INSTBY -SHRA TMRW SO WILL KEEP POPS IN. .EAX... .MO...SVR TSTM WATCH NR 137 UNTIL 5 AM FOR 001-002. WIND ADV FOR TODAY E OF A UNIONVILLE TO LINNEUS TO CLINTON LINE .KS...NONE JULY
In the hours before
Local storm report, Mar 30, 12:15 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1215 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 AM MARYVILLE MO .75 INCH HAIL
03/30/98 NODAWAY DIME SIZE HAIL
MAXIMUKLocal storm report, Mar 30, 12:15 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1215 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 AM MARYVILLE MO .75 INCH HAIL
03/30/98 NODAWAY DIME SIZE HAIL
MAXIMUKThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 2:31 PM CST | Severe Thunderstorm Warning | EAX | Leavenworth | 19 min |
| Mar 30, 2:37 PM CST | Severe Thunderstorm Warning | EAX | Leavenworth | 23 min |
| Mar 30, 3:13 PM CST | Severe Thunderstorm Warning | EAX | Johnson, Miami | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.